Medical Specialty >> Pharmacy

Doctors Lounge - Pharmacy Answers

Back to Pharmacy Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 9/5/2017.

Forum Name: Pharmacy & Drug Topics

Question: Effexor withdrawal


 eyewishes - Tue Aug 12, 2003 9:13 pm

Hello, I take the medication Effexor to treat depression and general anxiety. I have been on it approx. 2 years and it has worked wonders for me. Prior to this medication I had tried Prozac and Zoloft and both did not help.

My problem is that I have tried to get off of Effexor twice within the past year (with the help of my doctor) by tapering off the dose (150mg), and both times the withdrawal was severe—disrupting work and my day-today life. I had disturbing dreams, tingling, nausea, horrible moods (crying, hostile), dizziness, in fact, standing up for too long was awful. Both attempts ended in my throwing in the towel after a week because I physically could not take it. My body was so stressed that my moods suffered terribly. Can you let me know your opinion as to what may help me to safely get off this medication?

I really do not like the fact that my body has become so dependant on something. Thank you.
 DeLWolcott - Tue Oct 04, 2005 8:41 am

2+ year post. Unfortunately some still deny the existence of withdrawal symptoms, but they do exist and can be debilitating. Please refer to the Psychiatric and Antidepressants forums for more information.
 Bookworm - Mon Oct 10, 2005 7:50 am

Originally I began taking an antidepressant to help me think clearly, recapture the joy of living that I once had, and make sensible decisions about living a life affected by another persons alocholism and mental illness. I have assiduously avoided placing myself in situations that could lead to personal addiction. It seems that my distorted, depressed thinking led me to an addictive medication. I made it perfectly clear to my physician that I wanted to take medication only as long as necessary. I have been busy putting other supports into place including therapy and Al-Anon. I have made decisions about how to live my life that are finally good for me.

I didn't stop the Effexor on my own. I went to the doctor. I tapered off. I should have found your site first. I have all of the physical symptoms of withdrawal mentioned in this forum. So far, no rage but some crying. If I continue to lose sleep, rage is guaranteed and crying will increase. Feeling I had little control over my life led me to depression and Effexor and now, here I am again with no control over these physical ills.

If I can stand the withdrawal symptoms, will they taper off on their own? Is there any consistent consensus on how long that might take? I will try the "open the capsule" method if need be. I am angry at myself for not doing my Effexor homework. Thank you for your site.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us